Tennessee, 2015

Flash Flooding and Hail in Tennessee, June 23 to 24, 2015

June 23 to 24, 2015 · NWS OHX · 10 events in 4 counties and zones

Scattered showers and thunderstorms moved southeast across Middle Tennessee during the late afternoon and evening hours on June 23. Several reports of large hail, damaging winds, and flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms moved southeast across Middle Tennessee during the late afternoon and evening hours on June 23. Several reports of large hail, damaging winds, and flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 23, 6:03 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 23, 6:03 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT TUE JUN 23 2015

.UPDATE...FOR 00Z AVIATION DISCUSSION.
&&

.AVIATION UPDATE...00Z AVIATION DISCUSSION.
SFC FRONT IS EXPECTED TO MOVE S OF MID STATE BY 24/06Z...WHICH WILL USHER IN
SOME DRIER AIR TO THE AREA...BUT BEFORE THAT...DIURNAL DRIVEN ISO SHWRS/TSTMS
SHOULD PERSIST UNTIL AT LEAST 24/02Z-24/03Z. WITH UNCERTAINTIES IN DEVELOPMENT/
IMPACTS OF SHWRS/TSTMS AT PARTICULAR TAF SITES...WILL ADDRESS CURRENTLY WITH
PREVAILING VCTS REMARKS ONLY. SOME MVFR FOG INDUCED VSBYS/CEILINGS POSSIBLE
CKV/BNA AROUND 24/06Z-24/15Z PER SUITABLE DEWPOINT DEPRESSIONS RESULTING
FROM LOW LEVEL MOISTURE POOLING POTENTIAL ALONG WITH LIGHTER WINDS...AIDED
BY POTENTIALLY LOCALLY CLRING SKIES. BEST LOW LEVEL MOISTURE POOLING POTENTIAL
WILL BE NEAR CSV WHERE LIFR TEMPO FOG INDUCED CEILINGS/VSBYS POSSIBLE. WITH
DRIER AIR WORKING INTO MID STATE THRU 24/24Z...BELIEVE POTENTIAL FOR ISO
SHWRS/TSTMS WILL BE OVERALL LESS THAN THIS AFTERNOON'S COVERAGE AND WILL
MENTION ONLY SCT CU...SCT/BKN AC...AND SCT/BKN CI.
&&

.PREV DISCUSSION.../ISSUED 404 PM CDT TUE JUN 23 2015/

DISCUSSION...

TEMPS AND DEWPOINTS SOARING AGAIN THIS AFTERNOON...HEAT INDICES
WILL BE BETWEEN 100 AND 104 TODAY. A FEW STORMS HAVE BEEN MOVING
ACROSS NORTHERN KENTUCKY THIS AFTERNOON AHEAD OF A COLD FRONT
SLOWLY MAKING ITS WAY THROUGH THE OHIO VALLEY. MODELS INDICATE IT
WILL MAKE IT FAR ENOUGH SOUTH THIS EVENING TO BRING A FEW ISOLATED
SHOWERS AND THUNDERSTORMS TO MIDDLE TENNESSEE...WITH THE BEST
CHANCE FOR PRECIP IN THE NORTHEAST COUNTIES. SOME STORMS MAY
BECOME STRONG WITH GUSTY WINDS AND HEAVY RAIN. WINDS WILL SHIFT
OUT OF THE NORTH OVERNIGHT TONIGHT BRINGING IN SLIGHTLY DRIER
AIR...WHICH LOOKS TO KEEP OUR DEWPOINTS LOW ENOUGH ON WEDNESDAY TO
ALLOW US TO ONCE AGAIN AVOID A HEAT ADVISORY. HOWEVER, THE HEAT
INDICES ARE STILL EXPECTED TO BE IN THE 100 TO 105 RANGE FOR OUR
SOUTHERN COUNTIES...SO WE'LL CONTINUE TO KEEP AN EYE ON DEWPOINTS
AND TEMPS THROUGHOUT THE DAY IN THAT AREA. WITH WEDNESDAY'S DRIER
AIR COMES LOWER POPS WITH ONLY AN AFTERNOON THUNDERSTORM OR TWO
EXPECTED.

DEWPOINTS RECOVER ON THURSDAY AS A SURFACE HIGH PASSES NORTHEAST
OF THE TENNESSEE VALLEY STIRRING UP A LIGHT SOUTHERLY FLOW AND AN
INCREASE IN MOISTURE OVER MIDDLE TENNESSEE. CONSEQUENTLY EXPECT A
FEW MORE SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND EVENING
ALONG WITH HEAT INDICES AROUND ADVISORY CRITERIA...105 TO 108.
WILL HOLD OFF ON ISSUING AN ADVISORY AT THIS TIME UNTIL CONFIDENCE
IS HIGHER.

PRECIP CHANCES INCREASE AS WE HEAD INTO FRIDAY. AN UPPER TROUGH
WILL DEEPEN OVER THE EASTERN U.S. AND SWING A COLD FRONT THROUGH
THE TENNESSEE VALLEY EARLY SATURDAY MORNING. THIS WILL ALLOW FOR
A GOOD FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. FRIDAY
AFTERNOON INSTABILITY IS HIGH ENOUGH FOR THUNDERSTORM
DEVELOPMENT...HOWEVER THE FRONT WILL BE LOCATED TO THE NORTH OF
THE CWA DURING THIS TIME...SO ANY STORMS WILL LIKELY SPARK DUE TO
AFTERNOON HEATING. ALONG WITH THE LACK OF A FOCUSING
MECHANISM...ORGANIZATION MAY BE LIMITED BY BULK SHEAR VALUES
LESS THAN 30KTS...HOWEVER SOME SEVERE STORMS WILL STILL BE
POSSIBLE WITH THE AMOUNT OF INSTABILITY IN PLACE. PWATS ARE
IMPRESSIVE DURING THIS TIME FRAME WITH VALUES OF 1.9 TO 2.00
INCHES STILL INDICATED ON BOTH THE NAM AND THE GFS...SO EXPECTING
STRONG...POSSIBLY SEVERE STORMS WITH HEAVY RAINFALL FRIDAY
AFTERNOON AND EVENING.

AS THE FRONT APPROACHES ON SATURDAY MORNING BULK SHEAR VALUES
INCREASE TO AROUND 40KTS. COULD SEE A SPIKE IN THUNDERSTORM
ACTIVITY EARLY SATURDAY MORNING ALONG THE FRONTAL BOUNDARY THEN
COOLER TEMPS DURING THE AFTERNOON WITH MOSTLY CLOUDY SKIES BEHIND
THE FRONT. CONDITIONS DRY OUT GOING INTO SUNDAY AS THE PREVIOUS
SYSTEM CONTINUES OFF TO THE EAST AND LEAVES THE MID STATE WITH
MUCH MORE PLEASANT DEWPOINTS AND HIGH TEMPERATURES. SUNDAY LOOKS
TO BE A GREAT DAY TO GET OUTSIDE AND ENJOY TEMPERATURES AROUND 80
WITH DEWPOINTS IN THE LOW 60S. TEMPERATURES GRADUALLY WARM DURING
THE FIRST HALF OF THE WORK WEEK NEXT WEEK AS A WEAK SURFACE HIGH
MOVES ACROSS THE TENNESSEE VALLEY. A CHANCE OF THUNDERSTORMS
CREEPS INTO THE FORECAST BY TUESDAY.

PREV DISCUSSION... /ISSUED 108 PM CDT TUE JUN 23 2015/

AVIATION UPDATE...
SURFACE FRONT JUST NORTH OF THE OHIO RIVER WILL MOVE SOUTHWARD AS
WE GO THROUGH THE AFTERNOON AND INTO TONIGHT. AM LOOKING FOR A LINE
OF CONVECTION TO FIRE OFF ALONG THE OHIO RIVER 20Z-21Z TIME FRAME
AND SINK SOUTHWARD WITH THE LEADING EDGE ALONG THE TENNESSEE/KENTUCKY
BORDER AROUND 00Z AND CONTINUE SOUTHWARD INTO MIDDLE TENNESSEE DURING
THE EVENING. FOR NOW WILL RUN VICINITY THUNDERSTORMS AT TERMINALS
BUT WILL UPDATE ONCE LINE DEVELOPS AND TRY AND TIME IT A LITTLE
BETTER. ALSO...LOOKING FOR SOME LATE NIGHT FOG.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  92  73  96 /  20  20  10  20
CLARKSVILLE    72  89  72  94 /  20  20  10  10
CROSSVILLE     70  86  68  90 /  30  20  10  20
COLUMBIA       74  93  73  97 /  20  20  10  20
LAWRENCEBURG   74  93  73  95 /  20  20  10  20
WAVERLY        73  91  73  95 /  20  20  10  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jun 23, 4:04 AM CST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT TUE JUN 23 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-241015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
504 AM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES OF 97 TO 103 DEGREES ARE LIKELY THIS AFTERNOON
FOR AREAS WEST OF THE CUMBERLAND PLATEAU.

STRONG THUNDERSTORMS WILL BE POSSIBLE FOR THE NORTHERN HALF OF
MIDDLE TENNESSEE LATE THIS AFTERNOON AND INTO THE EVENING. THE
MAIN AREA OF CONCERN WILL BE ALONG AND NORTH OF I-40...WITH STRONG
WIND GUSTS AND BRIEF HEAVY RAIN BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES OF 97 TO 103 DEGREES ARE LIKELY FOR AREAS WEST
OF THE CUMBERLAND PLATEAU BOTH WEDNESDAY AND THURSDAY AFTERNOONS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY INTO
THE MORNING HOURS OF SATURDAY FOR ALL OF MIDDLE TENNESSEE. THE
MAIN THREATS AT THIS TIME LOOK LIKE DAMAGING WIND GUSTS AND HEAVY
DOWNPOURS WHICH COULD LEAD TO SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BECOME NECESSARY THIS AFTERNOON AND
EVENING...AND AGAIN FRIDAY NIGHT AND SATURDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Special weather statement, Jun 23, 6:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
707 PM CDT TUE JUN 23 2015

TNZ062-240030-
RUTHERFORD TN-
707 PM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUTHERFORD COUNTY
UNTIL 730 PM CDT...

AT 705 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WALTERHILL...OR 10 MILES NORTH OF MURFREESBORO...MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY
RAINFALL.

LOCATIONS IMPACTED INCLUDE...
MURFREESBORO...SMYRNA...LA VERGNE...WALTERHILL AND LASCASSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3598 8632 3596 8625 3584 8633 3596 8656
      3604 8653 3605 8643
TIME...MOT...LOC 0005Z 302DEG 17KT 3600 8642

31
Special weather statement, Jun 23, 6:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT TUE JUN 23 2015

TNZ009-029-240045-
TROUSDALE TN-MACON TN-
720 PM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR TROUSDALE COUNTY UNTIL 745 PM
CDT...

AT 718 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARTSVILLE...MOVING SOUTH AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH...BRIEF HEAVY RAINFALL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...ALONG WITH SMALL HAIL MAY BE POSSIBLE
WITH THIS STRONG THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
HARTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3650 8614 3638 8605 3634 8610 3632 8619
      3634 8621 3634 8622 3635 8623 3634 8625
      3631 8625 3645 8626 3645 8624 3648 8624
      3649 8622
TIME...MOT...LOC 0018Z 345DEG 16KT 3644 8619

31
Special weather statement, Jun 23, 6:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT TUE JUN 23 2015

TNZ060-240100-
MAURY TN-
724 PM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAURY COUNTY UNTIL 800 PM
CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COLUMBIA...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...BRIEF HEAVY RAINFALL...AND SMALL HAIL WILL BE POSSIBLE
WITH THIS STRONG THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SPRING HILL...MOUNT PLEASANT...I-65 EAST OF COLUMBIA...
WILLAIMSPORT AND SANTA FE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3574 8723 3576 8694 3569 8684 3554 8685
      3551 8713 3561 8722
TIME...MOT...LOC 0023Z 345DEG 15KT 3564 8703

31

The radar

The Nashville radar (KOHX), 38 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Rutherford

When
June 23, 6:30 PM CST to 8:00 PM CST
Where
Rutherford County, 0.83 mi ESE of Leanna
Reported by
CoCoRaHS
Coordinates
35.925, -86.437

CoCoRaHS station Murfreesboro 5.5 NNW measured 2.46 inches of rain in 1.5 hours.

Hail, Trousdale

When
June 23, 6:50 PM CST
Where
Trousdale County, Hartsville
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.400, -86.170

Flash Flood, Rutherford

When
June 23, 7:00 PM CST to 11:00 PM CST
Where
Rutherford County, 0.13 mi S of Rock Spgs to 0.84 mi ESE of Overall
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.948, -86.550

Extensive street flooding was reported in Murfreesboro. Middle Tennessee Blvd from Mercury Blvd to Bradyville Pike was shut down due to flooding, as well as Old Fort Parkway. One foot of water covered Middle Tennessee Blvd and Greenland Drive with both roads closed. High water also covered Florence Road between Broad Street and Mona Road.

Hail, Rutherford

When
June 23, 7:30 PM CST
Where
Rutherford County, 1 mi E of Murfreesboro Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.880, -86.362

Dime to quarter size hail was reported 1 mile east of Murfreesboro Airport.

Thunderstorm Wind, Rutherford

When
June 23, 7:35 PM CST
Where
Rutherford County, 1.55 mi E of Murfreesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.849, -86.392

Tree was blown down onto a house on Maple Street near the square.

Thunderstorm Wind, Rutherford

When
June 23, 7:45 PM CST
Where
Rutherford County, 2.57 mi ESE of Murfreesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.837, -86.377

Trees and power lines were blown down on Mercury Blvd in Murfreesboro.

Thunderstorm Wind, Perry

When
June 23, 8:05 PM CST
Where
Perry County, 3.37 mi SW of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.543, -87.890

A couple of trees were downed on Crooked Creek Road.

Thunderstorm Wind, Perry

When
June 23, 8:10 PM CST
Where
Perry County, 3.37 mi SW of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.543, -87.890

A tree was downed on State Highway 128.

Hail, Rutherford

When
June 23, 9:20 PM CST
Where
Rutherford County, 1.76 mi ENE of Mt Olive
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.894, -86.423

Nickel size hail was reported at Thompson Lane and Haynes Drive.

Flash Flood, Williamson

When
June 23, 11:00 PM CST to June 24, 1:00 AM CST
Where
Williamson County, 1.91 mi NNW of Mallorys to 1.56 mi SSW of Berrys Chapel
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.973, -86.819

Multiple swift water rescues were performed for people caught in vehicles in floodwaters at Cool Springs. Moores Lane at Mallory Lane was closed due to high water. Several reports of water over roadways in and around Franklin.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577399, 577385, 585014, 577386, 577387, 577389, 590462, 577400, 577402, 577422.